Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 231, NWS Wichita, KS

July 6, 2004Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 2:10 AM CDT for Chase County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 2:10 AM CDT (07:10 UTC)
Expired
Jul 6, 2004, 3:15 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060710
SVRICT
KSC017-060815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
210 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN CENTRAL KANSAS

* UNTIL 315 AM CDT.

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST
  OF LOST SPRINGS TO PEABODY...OR ALONG A LINE EXTENDING FROM 31
  MILES SOUTHEAST OF ABILENE TO 28 MILES NORTHWEST OF EL DORADO...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR STRONG CITY AROUND 240 AM CDT...
  NEAR COTTONWOOD FALLS AROUND 245 AM CDT...
  NEAR MILE POST 105 ON THE KANSAS TURNPIKE AROUND 255 AM CDT...
  NEAR MILE POST 115 ON THE KANSAS TURNPIKE AROUND 300 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 315 AM CDT.

LAT...LON 3850 9680 3814 9681 3814 9637 3850 9637

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 5, 10:10 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON JUL 5 2004

.DISCUSSION...

MESOSCALE UPDATE

SVR TSTM WATCH OUT FOR ENTIRE FCST AREA TIL 4 AM.  DESPITE CLUSTER
IN NRN OK, WEAK CONVERGENCE AND CAP PREVENTING MUCH IN THE WAY OF
ADDNL DVLPT.  HOWEVER IN THE LAST COUPLE OF VOLUME SCANS NEW ECHOES
ALF HAVE DVLPD JUST WEST OF ICT...LKLY FM INCRG LLVL JET.  MAIN SHOW
STILL XPCTD WITH THE NOW ROUTINE NIGHTLY MCS CURRENTLY IN NW KS.
ANTICIPATE PREFERRED DVLPMT WL BE IN WRN HALF OF FCST AREA ALG ERN
EDGE OF DEEPER H85 MSTR AND PROXIMITY TO LLVL JET. MORE QUESTIONABLE
HOW STRONG STORMS WL BE FURTHER E.  HOWEVER GIVEN IMPRESSIVE CAPE,
CANNOT RULE OUT SVR TSTMS REGIONWIDE.

HOWERTON

.PREVIOUS DISCUSSION...

550 PM CDT MON JUL 5 2004
MESOSCALE UPDATE

EXTREMELY UNSTABLE AIRMASS IN PLACE OVER SCTRL/SE KS INTO NE OK.
MONITORING TO SEE IF ISOLATED CONVECTION CAN TAKE PLACE ALONG
MOISTURE GRADIENT N OF A HUT-EWK LINE. MAY INITIALLY BE LIMITED BY
SUBSIDENCE IN WAKE OF INITIAL SHORTWAVE...MAY CHANGE AS EVENING
PROGRESSES AS NEXT WAVE APPROACHES AND LLJ GETS GOING.  WILL
CONTINUE TO MONITOR.  MAIN SHOW EXPECTED TO BE LATE TNGT AS
CONVECTION OVR WRN NE/ERN CO ORGANIZES AND HEADS SE TWRD CTRL KS.

WOLF

------------------------------------------------
240 PM CDT MON JUL 5 2004

.DISCUSSION...

PREPARING FOR NEXT ROUND OF RAINFALL TONIGHT. MOIST, VERY UNSTABLE
AIRMASS IN PLACE OVER MUCH OF FCST AREA.  INITIAL SHORTWAVE EXITING
THIS AFTERNOON...THINK WEAK SUBSIDENCE IN WAKE OF WAVE MAY INHIBIT
CONVECTIVE DEVELOPMENT THROUGH THE EVENING (EXCEPT FAR SE KS WHERE
NOT YET BEHIND SHORTWAVE AXIS).  WILL HAVE LOW EVENING POPS IN FAR
SE KS FOR THIS EVENING.  MODELS SHOW GOOD SIGNAL FOR CONVECTIVE
SYSTEM TO DEVELOP OVER ERN CO/NW KS THIS EVENING...AND SLIDE ESE
ACROSS CTRL KS LATE TNGT ON NOSE OF LLJ...REACHING SE KS TWRD DAWN.
WILL CONTINUE FLOOD WATCH TONIGHT GIVEN LOW FFG VALUES.  INCREASING
POPS TO LIKELY/CATEGORICAL AFTER MIDNIGHT.  MIGHT SEE A HIGH WIND
THREAT WITH CONVECTION LATE TNGT AS SYSTEM DEVELOPS COLD POOL.

CHANGE IN THE PATTERN TO WEAK SW FLOW BY END OF WEEK WITH RIDGING
BUILDING OVER THE CENTRAL STATES.  SHOULD LEAD TO DRIER WEATHER WITH
HIGH TEMPS RISING BACK ABOVE 90 DEGREE MARK.  EXPECT MCS TRACK TO BE
MORE OVER NEBRASKA FOR NEXT WEEKEND...BUT WE COULD SEE BOUNDARY MOVE
AS FAR SOUTH AS NRN KS...SO HAVE SLIGHT CHANCE POPS FOR OUR CTRL KS
COUNTIES DURING THE NIGHTTIME HOURS.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  82  62  89 /  70  40  10  10
HUTCHINSON      63  83  62  89 /  80  20  10  10
NEWTON          65  82  62  88 /  80  40  10  10
ELDORADO        66  82  63  87 /  70  60  10  10
WINFIELD-KWLD   67  82  64  88 /  60  60  10  10
RUSSELL         61  83  59  89 /  80  10   5  10
GREAT BEND      63  83  60  89 /  80  10  10  10
SALINA          64  83  61  89 /  80  20   5  10
MCPHERSON       64  83  62  88 /  80  20  10  10
COFFEYVILLE     69  82  65  86 /  50  60  20  10
CHANUTE         69  82  63  86 /  50  60  20  10
IOLA            69  82  63  86 /  50  60  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH TUESDAY
MORNING FOR ENTIRE COUNTY WARNING AREA.
&&
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA.
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS
OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER
MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES
ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL
MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE
SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO
INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/KETCHAM

In the hours before

Local storm report, Jul 6, 12:34 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     4 W ELLSWORTH           38.74N 98.30W
07/06/2004  60 MPH           ELLSWORTH          KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jul 6, 1:07 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     6 W BROOKVILLE          38.77N 97.98W
07/06/2004                   ELLSWORTH          KS   PUBLIC

            POWER LINES DOWN JUST WEST OF OBSERVERS HOME.

0105 AM     TSTM WND GST     6 W BROOKVILLE          38.77N 97.98W
07/06/2004  60 MPH           ELLSWORTH          KS   PUBLIC

&&

BRW
Local storm report, Jul 6, 1:12 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     2 NNW BROOKVILLE        38.79N 97.87W
07/06/2004  60 MPH           SALINE             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 6, 1:14 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     5 W MCPHERSON           38.37N 97.75W
07/06/2004  60 MPH           MCPHERSON          KS   STORM CHASER

&&

BRW
Local storm report, Jul 6, 1:29 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     LINDSBORG               38.57N 97.67W
07/06/2004  58 MPH           MCPHERSON          KS   BROADCAST MEDIA

            REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL.

0122 AM     TSTM WND GST     SALINA                  38.82N 97.62W
07/06/2004  72 MPH           SALINE             KS   OFFICIAL NWS OBS

            REPORTED BY ASOS AT SALINA AIRPORT.

&&

BRW
Local storm report, Jul 6, 2:06 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     1 S HILLSBORO           38.33N 97.21W
07/06/2004  60 MPH           MARION             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Jul 5, 11:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice75 min
Jul 6, 12:44 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline76 min
Jul 6, 12:54 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice36 min
Jul 6, 1:38 AM CDTSevere Thunderstorm WarningICTMarion67 min
Jul 6, 2:12 AM CDTSevere Thunderstorm WarningICTHarper63 min
Jul 6, 3:51 AM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
Jul 6, 4:39 AM CDTSevere Thunderstorm WarningICTElk51 min
Jul 6, 5:07 AM CDTSevere Thunderstorm WarningICTWilson53 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningICTNeosho38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.